Illinois, 2003

Heavy Snow in Illinois, January 2, 2003

January 2, 2003 · NWS ILX · 7 events in 7 counties and zones

Heavy snow accumulated between 6 and 10 inches across west central Illinois from Lewistown to Jacksonville. The snow began after midnight on the 2nd, with snow accumulations reaching 6 inches by midday before diminishing to flurries by mid afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Heavy snow accumulated between 6 and 10 inches across west central Illinois from Lewistown to Jacksonville. The snow began after midnight on the 2nd, with snow accumulations reaching 6 inches by midday before diminishing to flurries by mid afternoon. Brooklyn, in western Schuyler County, reported 9.9 inches of snow. Heavy snow also accumulated over Vermilion County in east central Illinois with 6.5 inches reported at Bismarck, north of Danville. There was only minor blowing and drifting of the snow with this winter storm. No injuries or deaths were reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 1, 8:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 1, 8:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CST WED JAN 1 2003

NOTE: KILX 88D STILL DOWN. WE HOPE TO BE BACK ONLINE LATER TONIGHT.

NO UPDATE ANTICIPATED...AS CURRENT FCST ON TRACK. WILL UPDATE WSW.

WINTER STORM APPEARS ON TRACK FOR MUCH OF THE AREA BEGINNING LATE
TONIGHT AND PERSISTING THROUGH THURSDAY. ALTHOUGH 12Z MODEL DATA WAS
HINTING AT A MORE SOUTHERN TRACK...18Z MESOETA AND A QUICK PEAK AT
00Z MESOETA GOING BACK TO EARLIER MODEL SOLUTIONS...PLACING HEAVIEST
QPF AND HEAVY SNOWFALL POTENTIAL BACK ACROSS HEART OF CENTRAL IL
RADAR TRENDS AND HPC GUIDANCE SUPPORTING THIS SOLUTION. W/V IMAGERY
SHOWING UPPER LOW SPINNING ACROSS OK WITH ASSOCIATED SFC LOW ACROSS
ERN OK. AHEAD OF SYSTEM...INCREASED UPPER LEVEL DYNAMICS AND LOW
LEVEL WAA RESULTING IN PCPN INCREASING SIGNIFICANTLY ACROSS CENT MO
THIS EVENING. THIS PCPN SHOULD SHIFT ENE INTO IL WITH TIME LATE TNGT
AND THURS MORN. FCST SOUNDINGS CONTINUE TO INDICATE MOSTLY SNOW FOR
ILX CWA WITH A CHC FOR AN INITIAL MIX SOUTH OF I-70. GARCIA METHOD
STILL POINTING TOWARD 6-8 INCH SNOWFALL IN THE HEAVIEST
BAND...BETWEEN I-72 AND I-70 CORRIDOR. BEST CHCS FOR SNOWFALL
DEVELOPING TONIGHT WILL BE IN SOUTHWEST SECTIONS WITH LESSER CHANCES
IN FAR NORTH...WHERE SNOWFALL WILL MORE LIKELY BEGIN TOWARD DAYBREAK.

THANKS FOR COORDINATION...LOT.

.ILX...HEAVY SNOW WARNING LATE TONIGHT THRU THURSDAY EVE FOR COUNTIES
ILZ042>057-061
...WINTER STORM WARNING LATE TONIGHT THRU THURSDAY EVE FOR COUNTIES
ILZ062-063-066>068-071>073
...SNOW ADVISORY LATE TONIGHT THRU THURSDAY EVE FOR COUNTIES
ILZ027>031-036>038-040-041

PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/ILX FOR THE LATEST
GRAPHICAL AND TEXT FORECASTS.

FRIEDERS
Hazardous weather outlook, Jan 1, 11:00 AM CST, 13 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT. A WINTER STORM OVER
THE SOUTHERN PLAINS STATES WILL DEVELOP SNOW ACROSS CENTRAL AND
SOUTHEAST ILLINOIS AFTER 3 AM. AN INCH OR TWO OF SNOW WILL BE
POSSIBLE BY DAWN. SLEET IS ALSO POSSIBLE ALONG AND SOUTH OF I-70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH CONTINUES THURSDAY AND THURSDAY EVENING. SNOW
WILL CONTINUE INTO THURSDAY AND BECOME HEAVY AT TIMES. THE SNOW IS
EXPECTED TO BE THE HEAVIEST FROM LATE THURSDAY MORNING INTO EARLY
THURSDAY EVENING. BETWEEN 3 AND 7 INCHES OF SNOW WILL BE POSSIBLE
WITH THE HEAVIER AMOUNTS EXPECTED BETWEEN I-72 AND I-70. STAY TUNED
FOR THE LATEST WEATHER FORECASTS CONCERNING THIS DEVELOPING WINTER
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Scott

When
January 2, 12:00 AM CST to 2:00 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
January 2, 1:00 AM CST to 2:00 PM CST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Heavy Snow, Schuyler

When
January 2, 1:00 AM CST to 2:00 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Heavy Snow, Cass

When
January 2, 2:00 AM CST to 2:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Heavy Snow, Mason

When
January 2, 2:00 AM CST to 2:00 PM CST
Where
Mason forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
January 2, 2:00 AM CST to 2:00 PM CST
Where
Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Heavy Snow, Vermilion

When
January 2, 5:00 AM CST to 3:30 PM CST
Where
Vermilion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341963, 5341961, 5341964, 5341959, 5341960, 5341962, 5341965.